0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Probable Aripiprazole-Induced Tardive Writer's Cramp
Kazuhiro Sato, M.D., Ph.D.; Keizo Yoshida, M.D., Ph.D.; Hisashi Higuchi, M.D., Ph.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2012;24:10044-10044. doi:10.1176/appi.neuropsych.11080193
View Author and Article Information

Department of Psychiatry, Akita Kaiseikai Hospital, Akita, Japan

Department of Psychiatry, Nagoya University Graduate School of Medicine, Aichi, Japan

Department of Neuropsychiatry, St Marianna University School of Medicine, Kanagawa, Japan

To the Editor: Writer's cramp is the most commonly identified tasks-specific focal dystonia of writing, characterized by abnormal muscle spasm of hand and arm.1 We report on a patient in whom writer's cramp developed after 8 months of treatment with aripiprazole. To the best of our knowledge, probable aripiprazole-induced tardive writer's cramp has never been described on the literature that has been reported.

Mr. A was a 19-year-old right-handed male high school student with a 4-year history of DSM-IV paranoid schizophrenia. At age 15, he presented with auditory hallucinations, persecutory delusions, delusions of reference, and decreased social interaction. Sulpiride, 400 mg/day, was administered for 2 years, but decreased social interaction and delusions of reference remained. We replaced sulpiride, 400 mg/day, with aripiprazole, 12 mg/day. This switching led to complete remission of his schizophrenic symptoms and he had no adverse event. Afterward he studied hard to take a university entrance examination. Eight months after aripiprazole therapy, he complained that it was hard to write because of a stiffening of his right hand, and these episodes occurred whenever he was willing to write. He showed tight grip of the pen, hyperflexion at wrist joint, flexion at elbow joint, and abduction at shoulder joint when writing. He had no abnormal findings on hematology tests, biochemistry tests, magnetic resonance imaging of the brain, and electroencephalography. He had no other movement disorders except for these symptoms. He also had no family history of dystonia or other movement disorders. His symptoms were diagnosed by neurologists as a writer's cramp. The dosage of aripiprazole was gradually decreased and completely discontinued without recurrence of his psychosis. Despite withdrawal of aripiprazole, he still has these symptoms during 6-month follow up.

Our patient had no episode of writer's cramp in the past when he was exposed to the classical antipsychotic sulpiride; nevertheless he developed this movement disorder while on aripiprazole therapy. He had two well known risk factors for dystonia, i.e. being young and male.2 He also fulfilled the criteria for tardive dystonia involving presence of chronic dystonia, history of antipsychotic drug treatment, negative family history for dystonia, and exclusion of known causes of secondary dystonia.3 Moreover, it appears that his writer's cramp developed as a form of tardive dystonia not only because of its late appearance but also due to its characteristic persistence following removal of the offending agent. It was recently reported that the writer's cramp could be caused by atypical neuroleptics like risperidone and olanzapine in young patients.4,5 Since aripiprazole exhibits a pharmacological effect different from that of other atypical antipsychotics and typical antipsychotics, it has been considered to be less likely to cause tardive dystonia than other neuroleptics. However, we suggested that aripiprazole can induce a writer's cramp in young male patient and that it may be very difficult to achieve complete remission. The pathophysiological basis of writer's cramp remains obscure. Therefore, the new neuroleptic should be administered with the same caution as conventional agents.

Torres-Russotto  D;  Perlmutter  JS:  Task-specific dystonias: a review.  Ann N Y Acad Sci 2008; 1142:179–199
[PubMed]
[CrossRef]
 
Marsálek  M:  Tardive drug-induced extrapyramidal syndromes.  Pharmacopsychiatry 2000; 33(Suppl 1):14–33
[CrossRef]
 
Burke  RE;  Fahn  S;  Jankovic  J  et al:  Tardive dystonia: late-onset and persistent dystonia caused by antipsychotic drugs.  Neurology 1982; 32:1335–1346
[PubMed]
[CrossRef]
 
Aggarwal  A;  Khandelwal  A;  Garg  A  et al:  Probable risperidone-induced tardive "writer's dystonia".  Prog Neuropsychopharmacol Biol Psychiatry 2010; 34:721
[PubMed]
[CrossRef]
 
Vaamonde  J;  González  JM;  Hernádez  A  et al:  Writer's cramp induced by olanzapine.  J Neurol 2001; 248:422
[PubMed]
[CrossRef]
 
References Container
+

References

Torres-Russotto  D;  Perlmutter  JS:  Task-specific dystonias: a review.  Ann N Y Acad Sci 2008; 1142:179–199
[PubMed]
[CrossRef]
 
Marsálek  M:  Tardive drug-induced extrapyramidal syndromes.  Pharmacopsychiatry 2000; 33(Suppl 1):14–33
[CrossRef]
 
Burke  RE;  Fahn  S;  Jankovic  J  et al:  Tardive dystonia: late-onset and persistent dystonia caused by antipsychotic drugs.  Neurology 1982; 32:1335–1346
[PubMed]
[CrossRef]
 
Aggarwal  A;  Khandelwal  A;  Garg  A  et al:  Probable risperidone-induced tardive "writer's dystonia".  Prog Neuropsychopharmacol Biol Psychiatry 2010; 34:721
[PubMed]
[CrossRef]
 
Vaamonde  J;  González  JM;  Hernádez  A  et al:  Writer's cramp induced by olanzapine.  J Neurol 2001; 248:422
[PubMed]
[CrossRef]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 10.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 1.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles